Alert archive / Wisconsin / Special Weather Statements in 2024
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 19, 2024, 7:47 PM CDT for Saint Croix County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2024, 7:47 PM CDT (00:47 UTC)
- Expired
- Sep 19, 2024, 8:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.50 in
- Wind
- 50
County Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1496 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.2
The text
As transmitted.
523
WWUS83 KMPX 200047
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Thu Sep 19 2024
WIZ014-023-200115-
Polk WI-St. Croix WI-
747 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN ST. CROIX AND
SOUTHEASTERN POLK COUNTIES THROUGH 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Richmond, or 15 miles northeast of River Falls, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Richmond, Baldwin, Hammond, Roberts, Woodville, Glenwood City,
Clear Lake, Star Prairie, Forest, Emerald, Cylon, and Downing.
This includes Interstate 94 in Wisconsin between mile markers 10 and
12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4494 9256 4517 9263 4530 9216 4512 9215
4512 9213 4496 9214
TIME...MOT...LOC 0047Z 256DEG 26KT 4506 9249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
StrusWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 19, 6:31 PM CDT, 1 hour 16 minutes earlier. Its key messages:
- Slight Risk (Level 2/5) for large hail (2"), damaging winds (60+ mph), and a few tornadoes across eastern Minnesota and western Wisconsin this afternoon and evening.
- Rain is increasingly likely this weekend, however uncertainty remains highest with respect to areal coverage and QPF amounts. Latest trends favor highest rainfall amounts along the Minnesota/Iowa border.
- Cooler air arrives early next week with highs in the 60s. Temperatures rebound into the mid to upper 70s by late week.
Area forecast discussion, Sep 19, 6:31 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 631 PM CDT Thu Sep 19 2024 .KEY MESSAGES... - Slight Risk (Level 2/5) for large hail (2"), damaging winds (60+ mph), and a few tornadoes across eastern Minnesota and western Wisconsin this afternoon and evening. - Rain is increasingly likely this weekend, however uncertainty remains highest with respect to areal coverage and QPF amounts. Latest trends favor highest rainfall amounts along the Minnesota/Iowa border. - Cooler air arrives early next week with highs in the 60s. Temperatures rebound into the mid to upper 70s by late week. && .DISCUSSION... Issued at 111 PM CDT Thu Sep 19 2024 The initial round of early morning convection has all but ended across the area. Latest KMPX radar imagery captures a few lingering storms in western Wisconsin, which are exiting to the east. Further west, visible satellite captures a band of stratus tied to an eastward advancing cold front. Latest surface observations depict the front to the east of Alexandria extending south towards Redwood Falls. The cold front is tied to a negatively tilted closed upper- low positioned over southeastern Saskatchewan/southwestern Manitoba. The eastward progression of the front across a region of ascent in the exit region of the upper-low will be the focus point for convective development later this afternoon. Data from our special 18z balloon and ACARS data from MSP airport illustrate that destabilization is underway, however capping will inhibit development for a little while longer. RAP forecast guidance and SPC mesoanalysis continue to display a favorable environment for severe weather across eastern Minnesota and western Wisconsin, especially by September weather standards. Strong instability (MLCAPEs 2000-3000 J/kg), steep mid-level lapse rates (7.0-7.5 deg/km), and sufficient bulk shear (~35 knots) all point towards an environment capable of producing severe weather. CAMs seem to have a decent handle on how we expect the event to unfold, though with any event a degree of uncertainty does remain. The general idea advertised across the CAM suite is convective initiation to the west of I-35 by mid-afternoon, with the number of storms becoming numerous very quickly given the strong instability and erosion of the cap. As storms intensify and are in the more discrete or supercellular mode, the threat for large hail (2") and potential tornadic activity will be the highest. Our concern is that storms will be in this phase along/near the I-35 corridor and the large population center that is the Twin Cities Metro during rush hour. Storms are expected to develop into clusters quickly, which introduces more uncertainty in the evolution of the event. The linear nature of the hodograph would suggest splitting cells with numerous storm scale interactions. The "chaotic" nature to this type of convective environment means storm interactions could be constructive or destructive, so the "high-end" nature of this setup is somewhat in question. Nonetheless, forcing from the front and low- level jet should promote growth into more linear segments and a transition to a damaging wind threat as storms exit eastern Minnesota and enter western Wisconsin. Forecast wind profiles remain supportive of a QLCS tornado threat as well. The SPC has maintained a large Slight Risk area in the latest Day 1 convective outlook, which includes a large hatched area for significant hail (2") across much of the Slight Risk area. Showers and thunderstorms will move east of the area later this evening and will be followed up by a dry Friday across the region. A thermal ridge is progged to lift northeast out of the central Plains Friday into Saturday and as a result our high temperature forecast features the low 80s through Saturday. The weekend forecast puzzle still has missing pieces, but the general trend is coming into better context. A clipper-type wave is forecast to slide across the northern Great Plains Saturday morning and will send a surface cold front across the Upper Midwest. The passage of the front will re- introduce scattered PoPs into the forecast Saturday afternoon and evening. Cold advection behind the front will drop highs in the 60s for Sunday, though that may not be the end of the active weather for the weekend. Guidance swings a shortwave trough and associated surface low across the Great Plains Sunday into Monday, with an expansive shield of precipitation set to cut across portions of Iowa/Wisconsin/Illinois etc. The northward extent of the precipitation shield of greatest uncertainty, as there are wet and dry members across the various ensembles. The best chance for heavy QPF will likely be for locations in southern Minnesota, closer to the surface low. After a cool start to the week, temperatures are forecast to rebound into the 70s by mid to late week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 631 PM CDT Thu Sep 19 2024 Scattered TS across far eastern MN and WI will continue to push east through early evening. TS is expected to clear RNH around 01Z, and EAU by 03Z. KMSP...TS expected to remain east for the remainder of the evening. Skies will clear by 01-02Z. /OUTLOOK FOR KMSP/ SAT...VFR. Chc SHRA/TSRA. Wind SE 5-10kts becoming W. SUN...VFR. Slight chc SHRA/MVFR. Wind NW 5-10 kts. MON...VFR. Slight chc SHRA/MVFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Strus AVIATION...Borghoff
Hazardous weather outlook, Sep 19, 7:06 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 706 PM CDT Thu Sep 19 2024 MNZ053-063-070-077-078-085-093-WIZ014>016-023>028-210015- Chisago-Washington-Dakota-Rice-Goodhue-Steele-Freeborn-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 706 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of east central Minnesota...south central Minnesota...southeast Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms will continue this evening. Large hail and damaging winds are possible with a few storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening. MNZ041>045-047>052-054>062-064>069-073>076-082>084-091-092-210015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Hennepin-Anoka-Ramsey-Yellow Medicine-Renville- McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-Le Sueur- Watonwan-Blue Earth-Waseca-Martin-Faribault- 706 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Local storm report, Sep 19, 6:45 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Hail 1 ESE Centuria 45.44N 92.53W
09/19/2024 E0.88 Inch Polk WI Trained Spotter
&&
JRBLocal storm report, Sep 19, 6:46 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
646 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Hail 1 WNW Balsam Lake 45.46N 92.47W
09/19/2024 E1.00 Inch Polk WI Law Enforcement
&&
JRBLocal storm report, Sep 19, 7:20 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
720 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Hail 2 W Miesville 44.61N 92.86W
09/19/2024 E1.25 Inch Dakota MN Public
Report from mPING: Half Dollar (1.25 in.).
&&
BPHLocal storm report, Sep 19, 7:23 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
723 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Hail New Trier 44.60N 92.93W
09/19/2024 E1.00 Inch Dakota MN Public
Penny to quarter size hail.
&&
JRBSpecial weather statement, Sep 19, 7:30 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Thu Sep 19 2024
WIZ014-200100-
Polk WI-
730 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POLK COUNTY THROUGH 800
PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Croix Falls, or 29 miles east of Cambridge, moving northeast at
35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Osceola, St. Croix Falls, Luck, Balsam Lake, Taylors Falls, Centuria,
Milltown, Dresser, and Straight Lake Wilderness State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4550 9228 4533 9265 4537 9268 4540 9265
4547 9266 4563 9243
TIME...MOT...LOC 0030Z 227DEG 31KT 4541 9264
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StrusSpecial weather statement, Sep 19, 7:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Thu Sep 19 2024
WIZ014-023-200115-
Polk WI-St. Croix WI-
747 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN ST. CROIX AND
SOUTHEASTERN POLK COUNTIES THROUGH 815 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Richmond, or 15 miles northeast of River Falls, moving east at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Richmond, Baldwin, Hammond, Roberts, Woodville, Glenwood City,
Clear Lake, Star Prairie, Forest, Emerald, Cylon, and Downing.
This includes Interstate 94 in Wisconsin between mile markers 10 and
12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4494 9256 4517 9263 4530 9216 4512 9215
4512 9213 4496 9214
TIME...MOT...LOC 0047Z 256DEG 26KT 4506 9249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
StrusThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:30 PM CDT | Special Weather Statement | MPX | Polk | 30 min |
| Sep 19, 10:14 PM CDT | Special Weather Statement | MPX | Pepin | 31 min |
Nearby
Special Weather Statements in Wisconsin, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.